In the previous posts about post-injection complications we’ve covered:
If you haven’t read those, I recommend that you go back to those chapters first and then finish with this one.
Today in our final chapter, we’ll examine late complications and possible treatments.
Granulomas are rare and occur as a result of type IV hypersensitivity reaction to a foreign body. Usually they occur after a latent period of months to years after injection.
A proper medical and cosmetic treatment history is essential to make a correct diagnosis. The inflammatory reaction may be triggered by:
- Systemic infection;
- Excessive sun exposure;
- Impurity of dermal fillers;
- Consecutive injections of different fillers in the same facial region.
A tissue diagnosis fulfilling the pathologic criteria of granuloma consisting of epithelioid cells and multinucleated cells is necessary to distinguish it from an inflammatory nodule.
Hypertrophic scarring can occur with superficial placement of fillers. This rarely leads to permanent scar consisting of extracellular matrix components such as collagen, fibroblast, and small vessels.
Management of hypertrophic scarring is softening the tissue with pulsed dye laser or intralesional steroids. In extreme cases, scar revision surgery may be needed.
There can be de novo appearance of telangiectasia or worsening of pre-existing telangiectasia at the injection site. In addition, treatment of erythema with prolonged topical steroid therapy can also induce telangiectasia.
Management of telangiectasia is by decreasing the volume of filler to minimise the pressure effect on vessels, and in addition, treatment with intense pulsed light therapy and pulsed dye laser can also be effective.
Fillers composed of suspensions of particles such as HA as microspheres like poly-l-lactic acid are capable of migration. It usually occurs when these fillers are placed in highly mobile areas where they get pushed by the activity of the muscle or because of gravitational forces.
Migration to distant sites has also been described. It is influenced by gravity and occurs in patients with lax skin and subcutaneous tissue.
Management is to advise patients to limit all facial expressions for approximately 3 days after injection. In undesirable situations, the filler may be dissolved with hyaluronidase or removed completely.
Low-grade inflammation with negative bacterial culture may present as sterile abscess. In such cases, incision and drainage of the abscess and a course of tetracycline have been found to be effective.
Also, there is a potential risk of accidental intracranial penetration while performing the deep temple injection technique with direct pressure on the bone as the thickness of the bone is variable at the pterion. Therefore, a good knowledge of the anatomy combined with gentle injection technique is mandatory while injecting fillers into the deep temporal fossa.
Use of dermal fillers continues to rise in popularity, and as the use of dermal fillers increases, the adverse events are also likely to increase, and it is important to be aware of all potential complications and be prepared to treat them effectively. Familiarity with prevention, recognition, and early and effective management of complications is the key to a successful and safe filler practice.
Some of my practical tips include:
- Choosing the right patient;
- Knowing your product specifics well;
- Mastering safe injection techniques;
- Recognising early signs of complications;
- Engaging in proactive management to minimise their impact;
- Appropriate timing of other cosmetic procedures to be planned and executed well.
In general, most complications are avoidable if injections are administered under aseptic precautions with sound knowledge of facial anatomy and technique.
I hope you found my blogs useful. Should you wish to have a personal training on complications management or any other injection-related topic, contact DPI Cosmetology team to organise.